Alert archive / Oregon / High Wind Watches in 2009

High Wind Watch 2, NWS Medford, OR

May 2, 2009Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this high wind watch at May 2, 2009, 2:41 PM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at May 4, 2009, 11:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 2, 2009, 2:41 PM PDT (21:41 UTC)
In effect from
May 4, 2009, 11:00 AM PDT
Expired
May 3, 2009, 1:29 PM PDT
In force
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2009-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2009-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KMFR 022141
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
241 PM PDT SAT MAY 2 2009

CAZ081-030000-
/O.CON.KMFR.WI.Y.0010.000000T0000Z-090503T0000Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...YREKA...WEED
241 PM PDT SAT MAY 2 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON. 

SOUTH WINDS OF 30 TO 35 MPH WITH OCCASIONAL GUSTS TO 45 MPH WILL
CONTINUE INTO EARLY THIS EVENING...THEN WINDS WILL DECREASE TO
25 TO 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

ORZ021-022-030700-
/O.NEW.KMFR.HW.A.0002.090504T1800Z-090505T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
COQUILLE...BROOKINGS...HARBOR...GOLD BEACH
241 PM PDT SAT MAY 2 2009

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING. 

LOW PRESSURE IS EXPECTED TO RAPIDLY INTENSIFY MONDAY MORNING AND
AFTERNOON. THIS WILL RESULT IN INCREASING WINDS AT THE COAST.
THE POTENTIAL EXIST FOR WINDS TO INCREASE TO 35 TO 45 MPH WITH
GUST TO 50 TO 60 MPH. WINDS ARE EXPECTED TO REACH THEIR PEAK
MONDAY AFTERNOON...THEN DECREASE MONDAY EVENING AS THE LOW MOVES
NORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

PETRUCELLI
3 follow-up statements
000 
WWUS76 KMFR 022335
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
435 PM PDT SAT MAY 2 2009

CAZ081-030045-
/O.EXP.KMFR.WI.Y.0010.000000T0000Z-090503T0000Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...YREKA...WEED
435 PM PDT SAT MAY 2 2009

...WIND ADVISORY WILL EXPIRE AT 5 PM PDT THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 5 PM PDT THIS AFTERNOON. 

WINDS IN THE SHASTA VALLEY HAVE FALLEN BELOW 30 MPH SUSTAINED THEY
ARE EXPECTED TO CONTINUE TO DIMINISH THIS EVENING.

$$

ORZ021-022-030745-
/O.CON.KMFR.HW.A.0002.090504T1800Z-090505T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
COQUILLE...BROOKINGS...HARBOR...GOLD BEACH
435 PM PDT SAT MAY 2 2009

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING. 

LOW PRESSURE IS EXPECTED TO RAPIDLY INTENSIFY MONDAY MORNING AND
AFTERNOON. THIS WILL RESULT IN INCREASING WINDS AT THE COAST. THE
POTENTIAL EXIST FOR WINDS TO INCREASE TO 35 TO 45 MPH WITH GUST
TO 50 TO 60 MPH. WINDS ARE EXPECTED TO REACH THEIR PEAK MONDAY
AFTERNOON...THEN DECREASE MONDAY EVENING AS THE LOW MOVES NORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
MWJ
000 
WWUS76 KMFR 031034
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
334 AM PDT SUN MAY 3 2009

...STRONG WINDS EXPECTED AT THE SOUTH OREGON COAST MONDAY...

.STRONG LOW PRESSURE IS EXPECTED TO RAPIDLY INTENSIFY AS IT MOVES
FROM SOUTH TO NORTH IN THE NORTHEAST PACIFIC MONDAY MORNING
THROUGH AFTERNOON. THIS WILL RESULT IN POTENTIALLY DAMAGING SOUTH 
WINDS AT THE SOUTH OREGON COAST CAPABLE OF TOPPLING TREES AND
CAUSING POWER OUTAGES.

ORZ021-022-032200-
/O.CON.KMFR.HW.A.0002.090504T1800Z-090505T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
COQUILLE...BROOKINGS...HARBOR...GOLD BEACH
334 AM PDT SUN MAY 3 2009

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING. 

SOUTH WINDS ARE EXPECTED TO INCREASE TO 30 TO 45 MPH WITH GUSTS TO
55 TO 70 MPH. WINDS ARE EXPECTED TO REACH THEIR PEAK LATE MONDAY
AFTERNOON...THEN DECREASE MONDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

STAVISH
000 
WWUS76 KMFR 032029
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
129 PM PDT SUN MAY 3 2009

...STRONG WINDS EXPECTED AT THE SOUTH OREGON COAST MONDAY...

.STRONG LOW PRESSURE IS EXPECTED TO RAPIDLY INTENSIFY AS IT MOVES
FROM SOUTH TO NORTH IN THE NORTHEAST PACIFIC MONDAY MORNING
THROUGH AFTERNOON. AS THE ASSOCIATED COLD FRONT MOVES INTO THE
SOUTH OREGON COAST STRONG WINDS COULD BE DAMAGING AND CAPABLE OF 
TOPPLING TREES AND CAUSING POWER OUTAGES. GUSTY WINDS WILL ALSO 
OCCUR IN THE SHASTA AND ROGUE VALLEYS.

ORZ021-022-040430-
/O.UPG.KMFR.HW.A.0002.090504T1800Z-090505T0600Z/
/O.NEW.KMFR.HW.W.0004.090504T1800Z-090505T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
COQUILLE...BROOKINGS...HARBOR...GOLD BEACH
129 PM PDT SUN MAY 3 2009

...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 11 PM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 11 PM PDT MONDAY. 

SOUTH WINDS ARE EXPECTED TO INCREASE TO 30 TO 45 MPH WITH GUSTS
TO 55 TO 70 MPH. WINDS ARE EXPECTED TO REACH THEIR PEAK LATE
MONDAY AFTERNOON...THEN DECREASE LATE MONDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

ORZ026-040430-
/O.NEW.KMFR.WI.Y.0011.090504T1800Z-090505T0600Z/
JACKSON COUNTY-
INCLUDING THE CITIES OF...MEDFORD...ASHLAND
129 PM PDT SUN MAY 3 2009

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM TO 11 PM PDT MONDAY. 

SOUTHEAST WINDS WILL INCREASE TO 20 TO 30 MPH WITH OCCASIONAL
GUSTS TO 35 TO 40 MPH. WINDS ARE EXPECTED TO REACH THEIR PEAK LATE
MONDAY AFTERNOON...THEN DECREASE LATE MONDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CAZ081-040430-
/O.NEW.KMFR.WI.Y.0011.090504T1800Z-090505T0600Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...YREKA...WEED
129 PM PDT SUN MAY 3 2009

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM TO 11 PM PDT MONDAY. 

SOUTH WINDS WILL INCREASE TO 30 TO 35 MPH WITH OCCASIONAL GUSTS
TO 50 MPH. WINDS ARE EXPECTED TO REACH THEIR PEAK LATE MONDAY
AFTERNOON...THEN DECREASE LATE MONDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high wind watch went out at May 2, 9:08 AM PDT, 5 hours 33 minutes earlier.

Area forecast discussion, May 2, 9:08 AM PDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
908 AM PDT SAT MAY 2 2009

.DISCUSSION...THE MAJORITY OF THE PRECIPITATION IS MOSTLY IN
NORTHERN CALIFORNIA AT THIS HOUR. HOWEVER A COLD FRONT IS
PROJECTED TO MOVE TOWARDS THE COAST THIS AFTERNOON...THEN INLAND
TONIGHT. THIS WILL LEAD TO A NET INCREASE IN PRECIPITATION
COVERAGE AND INTENSITY. A RELATIVE BREAK IN THE WEATHER IS
EXPECTED TONIGHT...THEN A SURFACE LOW WILL BRING INCREASING
PRECIPITATION BY EARLY SUNDAY MORNING. THE 12Z NAM HAS BACKED OFF
ON THE INTENSITY OF THE SURFACE LOW FOR TUESDAY MORNING AND IS A
LITTLE SLOWER COMPARED TO THE GFS. SO THE MAIN QUESTION WILL BE
THE TIMING OF WHEN THE PRECIPITATION WILL INCREASE.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE AT THE COAST AND IN THE
UMPQUA BASIN THIS MORNING. HOWEVER A COLD FRONT WILL ARRIVE THIS
AFTERNOON AND WILL LEAD TO MVFR CONDITIONS IN SHOWERS. SOUTHWEST
WINDS WILL PICK UP AHEAD OF THE FRONT AT THE COAST...BUT ARE NOT
EXPECTED TO BE STRONG. IN THE ROGUE VALLEY...VFR CONDITIONS WILL
CONTINUE INTO THIS AFTERNOON...BUT MTNS WILL OCCASIONALLY BE
OBSCURED IN SHOWERS THIS AFTERNOON. MVFR CONDITIONS WILL CONTINUE
EAST OF THE CASCADES THIS AFTERNOON.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 PM
     PDT THIS AFTERNOON FOR PZZ350-PZZ356-PZZ370-PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR PZZ350-
     PZZ356-PZZ370-PZZ376.

99/99/99
Hazardous weather outlook, May 2, 1:37 PM PDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
137 PM PDT SAT MAY 2 2009

CAZ081-030000-
CENTRAL SISKIYOU COUNTY-
137 PM PDT SAT MAY 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 5 PM PDT. SEE WEATHER MESSAGE
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SUGDEN

In the hours before

Local storm report, May 2, 9:38 AM PDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
938 AM PDT SAT MAY 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 AM     HEAVY RAIN       W DUNSMUIR              41.23N 122.27W
05/02/2009  M1.13 INCH       SISKIYOU           CA   TRAINED SPOTTER

            24HRS ENDING AT 8AM

&&

OBRIEN
Local storm report, May 2, 11:54 AM PDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1154 AM PDT SAT MAY 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     NON-TSTM WND GST 2 SE COOS BAY           43.36N 124.20W
05/02/2009  M51 MPH          COOS               OR   TRAINED SPOTTER

            WSW WINDS SUSTAINED 33 MPH WITH GUSTS IN THE 40-50 MPH
            RANGE.

&&

SUGDEN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:31 PM PDTGale WatchMFR12 hr
May 2, 3:31 PM PDTHazardous Seas WatchMFR12 hr

Nearby

High Wind Watches in Oregon, 2009Every high wind watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.